Treatments such as surgery, chemotherapy or radiotherapy might affect your breathing and cause problems.
Surgery to remove part of your lung, a lobe of a lung (lobectomy) or all of one of your lungs (pnemonectomy), can affect how well you breathe.
If you are having surgery to remove a lung, you may worry that you will have a lot of difficulty breathing after the operation. This is not always the case.
Depending on the health of the lung you have left, you may still be able to breathe quite normally. If you were short of breath before your operation, you may still have some problems afterwards.
A number of factors help your doctors decide which type of lung surgery is best for you and if you are fit enough to have surgery. You will have tests called lung function tests. Your specialist won't agree to remove a whole lung unless they are sure you can manage with just one.
Chemotherapy drugs such as bleomycin can cause inflammation of the lungs, and this can also cause breathlessness. This reaction is rare.
If you have a lot of bleomycin treatment, it can cause permanent breathlessness from scarring (fibrosis) in the lung. But doctors are very aware of this long term side effect and will make sure you don’t have too much of this drug.
Treatment with the immunotherapy drug interleukin 2 (IL2 or Aldesleukin) can sometimes make fluid leak out of the small blood vessels in your body. This can:
- lower your blood pressure
- cause swelling in your abdomen or lungs
- cause breathing difficulties
It is important to let your doctor or nurse know right away if you have any shortness of breath when you are having treatment with interleukin 2.
This side effect is very rare if you are having IL2 as small injections under your skin. It only tends to happen when people have larger doses injected straight into the blood, and even then it is not very common.
Other cancer drugs
Other cancer drugs such as erlotinib and rituximab can cause lung problems that may lead to shortness of breath.
Your doctor will let you know if any of the cancer drugs you are taking may cause lung problems.
Radiotherapy is a useful treatment for lung cancer, but the lungs are sensitive to radiation.
Radiotherapy to the chest can cause scarring or inflammation of your lung tissue. This can make breathing problems worse if you have lung cancer.
You may notice that you are more breathless for a few weeks or months after finishing your radiotherapy, but there is treatment you can have for this.
Most heart problems that cause breathlessness are not related to cancer. They are caused by other medical conditions such as congestive heart failure or are a side effect of treatment.